Saturday, May 21, 2016

Coming Off My Medication

2 days ago I stopped taking my low dose antidepressant. I did this without consulting my doctor (please don't do that) as last time I saw them they said it would cause no harm for me to just stop (even so I should of seen them first). I am going to request a doctor's phone call tomorrow to update them and let them know how I'm doing.  I wanted to share with you my decision making...

Why now?
I was on the lowest dosage of my medication and felt I no longer needed them to function. I feel in a positive place with my mental health and that I am coping well. I have a few days holiday from work so I can rest and get used to it and my husband is off with me so I am not alone during the first week of stopping my medication.

What's your focus?
My husband and I are focused on starting a family early next year. I wanted to be drug free and then give myself enough time to get used to it and make sure I definitely don't need the medication. I don't want to be trying for a baby without being in top shape physically and mentally. It's also not medically advisable to be pregnant whilst on my tablets or immediately after.

Do you have any tablets left?
Yes and these need to be taken to my local pharmacy so they can dispose of them properly.

What will you do instead of medication to help keep depression and anxiety at bay?
  • TALK- to my GP, husband, mum, you lovely people, my friends, whoever I need to whenever I need to and I will be letting my work colleagues know
  • light exercise- I want to start Zumba again and go for longer walks with my dog
  • healthy eating and serotonin boosting foods and keep myself hydrated
  • plenty of sleep and rest
  • avoid unnecessary stressful situations and upsetting stories in the media
  • cuddle!
  • relax- herbal tea, scented candles, sit in the garden, a long bath with calming music
  • take time to reflect and breathe- meditation
Are you having any physical side effects?
  • slight dizziness with a few mild head pains/twinges
  • my hands keep feeling a little fuzzy/numb
  • sensitive skin and overheating a little
  • anxiety levels are slightly heightened but bearable
I will be mentioning these to my doctor tomorrow to see if there are any I should be worried about and I'm going to avoid driving, heavy lifting and be careful on the stairs as a precaution until the dizziness stops.

How are you feeling?
Positive but a little anxious. My tablets are not addictive but psychologically I know they helped me cope so it's a big thing to no longer have them as a crutch. I'm taking it easy and resting when needed so I don't feel stressed or overwhelmed. I am constantly telling my husband how I feel physically and mentally and he is really supportive, it helps knowing he's with me in this and that he is monitoring my health.

Do I recommend it?
NOBODY can recommend what is right for you and your mental health. I don't know you, your mental illness, your struggles, your cause of mental illness or how you would cope without your medication. I don't know the tablets you have, your medical history, your dosage or whether it is medically advisable for you to stop them now. You need to think it through yourself and discuss it with your doctor. Although I stopped mine myself I previously spoke to my doctor about this, the side effects I might face and my state of mind. Seek medical advice from a trusted professional. It is you that needs to make the decision for yourself and be motivated and willing to not have them.

UPDATE: Day 5 withdrawal symptoms. OH DEAR ME! 

Well it's not that fun... The flu like symptoms are a bit stronger today with joint ache and sudden hot flushes and the tingling feeling in my lower arms is still persisting. The dizziness is on and off throughout the day but has definitely improved a lot and I've had some strange dreams but at least they're not nightmares just a little weird. My concentration is a little off but nothing that is overly noticeable.

On the plus side, and yes after all the moaning there is a plus side, I feel good! My emotions seem to be behaving as they should be and responding appropriately. I'm getting a good nights sleep. I feel active but need to rest when certain symptoms pop up.

I knew it would be no walk in the park. Although it's a low dosage my body has been used to my tablets for around 10 months and come to expect them. I've learnt to never underestimate medication and how your body can become reliant on it for periods of time.

My doctor has confirmed that these symptoms sound normal and are signs of drug withdrawal. To put my mind at ease I have been using the charity website Mind and visited this page...

Coming off psychiatric drugs

I found it really useful and would recommend it to anyone thinking of coming off their medication, as something to look at before speaking with your doctor. Mind is a trusted source of information as they are a regulated mental health charity.

Much love,

Becky xx

No comments: